Spiriva Mist Inhaler Side Effects May Increase Risk of Death: Study
Potential side effects of Spiriva mist inhalers, which are not yet approved for sale in the United States, could increase the risk of death by more than 50%, according to a new study by Johns Hopkins researchers.
The Spiriva mist inhalers are sold in 55 countries around the world, including the U.K., but they are still awaiting approval here in the United States, where only the Spiriva handihaler is approved for use. The handihaler delivers the drug in powdered form.
According to a study published last week by the British Medical Journal, the risk of death was much higher with the Spiriva mist inhalers, known as the Respimat device.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Researchers looked at about 6,500 patients who participated in five different studies. They found that those using the Spiriva Respimat inhaler had a 52% increased risk of death over those given an inhaler with a placebo. The most common cause of death was cardiovascular disease.
While the researchers theorize that the mist inhaler may be delivering the drugs in concentrations that are too high, the manufacturers, Pfizer and Boehringer Ingelheim have rejected the study’s findings, indicating that they have access to more detailed patient data than the researchers and have found there to be no threat.
The findings come about a year and a half after the FDA investigated the Spiriva Handihaler because it too was suspected of increasing the risk of death, stroke and heart attack. However, in January 2010, the FDA concluded that there was no link between the Spiriva Handihaler and an increased risk of death.
Spiriva (tiotropium) is a medication used for the long-term maintenance treatment of bronchospasm linked to chronic pulmonary obstructive disease (COPD). Since the Handihaler was approved by the FDA in 2004, it has grown to dominate the market for COPD inhalers and has been used by millions of Americans.
RebeccaApril 14, 2022 at 4:38 pm
I went into the hospital with shortness of breath was given Spiriva and sent home on oxygen however less than 24 hours later I was back at the hospital being put on a ventilator for 3 days and was told it was an adverse reaction to Spiriva
JoanneApril 27, 2021 at 5:32 am
I have been on Spiriva for a month and all of a sudden my shortness of breath was worse. My legs and hips were so sore I could barely walk.I was coughing so much I thought I had Covid. Last but not least constipation. Stop taking it and in three days everything subsided.
JoanneAugust 24, 2020 at 12:01 pm
I switched to respimat a few months ago. I was on it approx 4 months until I noticed unexplained weight gain and heart palpitations
SusieAugust 21, 2020 at 7:53 pm
Been taking spirivia for 5 months been hospitalized due to difficulty breathing and chest pain blood pressures run high and they can't bring them down so i have to stay and while there im given nitroglycerin tabs morphine to ease chest pain and help lower bp then get sent home when to a cardiologist had ekg had stress test and catheterization everything came out good but i still deal with shortnes[Show More]Been taking spirivia for 5 months been hospitalized due to difficulty breathing and chest pain blood pressures run high and they can't bring them down so i have to stay and while there im given nitroglycerin tabs morphine to ease chest pain and help lower bp then get sent home when to a cardiologist had ekg had stress test and catheterization everything came out good but i still deal with shortness of breath and chest pain loss of sleep been having depression going to be having a lung test soon and I'm praying they find the problem because as im sitting here typing im having chest pain...
MichelleDecember 20, 2018 at 5:28 pm
I have been using Spiriva for almost 3 weeks and I decided to stop today. It sucks though because, it actually is helping my asthma. The side effects have become intolerable...I wake up every morning with severe nasal congestion, sore throat, i have been very nauseous, constipated and have had severe abdominal pain. Now I have swollen red gums and white patches. This is a bad drug.
MicheleNovember 12, 2011 at 4:25 pm
Husband of 33 had shortness of breath a few times so family dr prescribed spirivia. Took only two doses each time it caused his chest to feel heavy and more shortness of breath. 2 weeks later he had a stroke that caused damage to most of his left cerebellum He has had many tests and cannot find a cause for his stroke. Spirivia??
LynnSeptember 21, 2011 at 12:37 pm
Been on Spiriva 2 yrs, Nothing negative yet
larryJuly 2, 2011 at 2:37 pm
my mom was taking Spiriva had already had triple by pass the year before and the more she inhaled spiriva the sicker she got till she died on June 16 2011
JoseJune 24, 2011 at 7:45 pm
I just recently visited my brother and his frail body habitus surprised me, that's why I asked for his medical records to find out what's bothering him healthwise. In his records show he'd been taking COPD meds like Albuterol,Spiriva,Advair,Singulair,Pulmicort,Combivent,Xopenex. He'd been diagnosed of respiratory tract infection, sore throat, UTI, abdominal/muscle/leg/joint/bone pain,glaucoma,pros[Show More]I just recently visited my brother and his frail body habitus surprised me, that's why I asked for his medical records to find out what's bothering him healthwise. In his records show he'd been taking COPD meds like Albuterol,Spiriva,Advair,Singulair,Pulmicort,Combivent,Xopenex. He'd been diagnosed of respiratory tract infection, sore throat, UTI, abdominal/muscle/leg/joint/bone pain,glaucoma,prostate enlargement,impotence,renal dysfunction,depression memory loss,rash. Coronary artery disease including congestive heart failure, mitral and ventricular disease, atrial fibrillation to name a few (he was diagnosed more both respiratory & cardiovascular problems). He was hospitalized several times due to worsening COPD associated w/ coughing up 2-3 spoons of blood, bronchiectasis and COPD exacerbation. He was diagnosed in 2008 of transient ischemic attack and hospitalized on Oct 22,2010 due to acute chronic heart syndrome.
"*" indicates required fields
More Top Stories
A federal judge has announced he will soon begin remanding 3M earplug lawsuits back to their originating districts for trials over claims of veteran hearing loss.
Lawyers are working to register and file Philips CPAP lawsuits, as the manufacturer may argue the June 14 anniversary of a massive recall triggered the start of the statute of limitations in certain states
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.